Wisconsin, 2016

Hail in Wisconsin, March 6, 2016

March 6, 2016 · NWS ARX · 4 events in 1 county or zone

Scattered thunderstorms developed during the early evening of March 6th across central Wisconsin. Some of these storms became strong enough to produce large hail across Juneau County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms developed during the early evening of March 6th across central Wisconsin. Some of these storms became strong enough to produce large hail across Juneau County. The largest hail reported was half dollar sized in Necedah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 6, 5:35 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 6, 5:35 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
535 PM CST SUN MAR 6 2016

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 253 PM CST SUN MAR 6 2016

WARMING TAKING PLACE ACROSS THE REGION THANKS TO INCREASING
SOUTHERLY FLOW AND HAZY SUNSHINE DUE TO SCATTERED/BROKEN ACCAS
CLOUD.TEMPERATURES THIS AFTERNOON WERE IN THE MIDDLE 40S TO THE
LOWER 50S.

SCATTERED MID/HIGH CLOUD ACROSS THE AREA THIS EVENING EXPECTED TO
GIVE WAY TO INCREASING LOWER CLOUDS AFTER MIDNIGHT AS SOUTHERLY FLOW
STARTS TO TAP GULF MOISTURE. WILL LIKELY SEE SOME FOG DEVELOPMENT
ALONG AND NORTH OF I-94 WITH WEAKER GRADIENT WINDS AND POOLING OF
SNOWMELT MOISTURE AND INCOMING MILDER GULF MOISTURE OVER THE
COOLER/MELTING SNOWPACK. REST OF THE AREA EXPECTED TO REMAIN FOG-
FREE AS SOUTHERLY SURFACE WINDS KEEP LOWER BOUNDARY LAYER MIXED. PLAN
ON MILD OVERNIGHT LOWS IN THE 40S.

RAIN CHANCES WILL BE ON THE INCREASE MONDAY INTO MONDAY NIGHT AS LOW
PRESSURE TRACKS NORTHEAST OUT OF THE CENTRAL PLAINS INTO SD.
STRENGTHENING LOW LEVEL JET/850MB MOISTURE TRANSPORT AHEAD OF THE
LOW EXPECTED TO PRODUCE SCATTERED SHOWER ACTIVITY. OTHERWISE... LOOK
FOR HIGHS MONDAY IN THE MIDDLE 50S/LOWER 60S WITH LOWS MONDAY NIGHT
REMAINING VERY MILD IN THE MIDDLE 40S TO THE MIDDLE 50S.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 253 PM CST SUN MAR 6 2016

MODELS INDICATING SHOWERS WILL BE ON A DIMINISHING TREND TUESDAY AS
850MB MOISTURE TRANSPORT GET SHUNTED EAST OF THE AREA AND DRIER
PLAINS AIR OVERSPREADS THE AREA. WITH THE AREA FIRMLY IN THE WARM
SECTOR OF LOW PRESSURE TRACKING NORTHEAST ACROSS MN...WILL SEE
TEMPERATURES PUSH INTO THE LOWER/MIDDLE 60S ACROSS MUCH OF THE AREA.

MAY HAVE TO WATCH COLD FRONTAL PASSAGE CLOSELY TUESDAY EVENING AS
THE NAM BUFKIT SHOWS A LINE OF SHOWERS/THUNDERSTORMS FORMING AS MID-
LEVEL CAP ERODES. NAM PRODUCES 0-3KM MUCAPE OF 500-1000J/KG ALONG
WITH 0-3KM BULK SHEAR OF 30-35KT COULD HELP TO ORGANIZE A FEW
VIGOROUS STORMS FROM CENTRAL WI INTO NORTHEAST IA.

SHOWER CHANCES CONTINUE REST OF TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS A MID LEVEL TROUGH TRACKS EAST ACROSS THE REGION.
OTHERWISE...TEMPERATURES WILL BE A BIT COOLER WEDNESDAY WITH HIGHS
IN THE MIDDLE 40S TO THE LOWER 50S.

DRY WITH TEMPERATURES REBOUNDING THURSDAY THROUGH FRIDAY AS RIDGING
BUILDS ACROSS THE REGION. LOOK FOR HIGHS MAINLY IN THE 50S THURSDAY
AND IN THE MIDDLE/UPPER 50S FRIDAY.

WILL THEN SEE INCREASING RAIN CHANCES SATURDAY/SUNDAY AS BOTH THE
GFS/ECMWF SHOWING A CLOSED LOWS SLOWLY LIFTING TOWARD THE AREA FROM
THE SOUTHERN PLAINS. OTHERWISE...REMAINING VERY MILD WITH HIGHS
SATURDAY IN THE UPPER 50S/LOWER 60S SATURDAY AND IN THE 50S SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 535 PM CST SUN MAR 6 2016

VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE UPCOMING NIGHT...
WITH LOW LEVEL WIND SHEAR A CONCERN (EVEN AT KRST FOR A TIME THIS
EVENING) AND AN EXPECTED GRADUAL INCREASE OF CLOUDS IN THE 4-5KFT
RANGE. THERE COULD BE A TOUCH OF SOME LIGHT FOG AROUND KRST LATER
TONIGHT WITH INCREASING MOISTURE OVER THE COLD GROUND...AS LOW
LEVEL WIND SHEAR CONCERNS EASE WITH WEAKENING WINDS ALOFT. A
BETTER SURGE OF MOISTURE SHOULD PUSH A BATCH OF MVFR CEILINGS
BACK NORTH INTO THE AREA DURING THE AFTERNOON ON MONDAY...WITH THE
POTENTIAL FOR CEILINGS TO DIP TO IFR RANGE AT KRST ANYTIME AFTER
21Z. IN ADDITION...THERE COULD BE A TOUCH OF DRIZZLE DEVELOPING BY
LATE IN THE PERIOD...BUT WITH BETTER CHANCES FOR THIS TO OCCUR
INTO MONDAY EVENING...WHEN CEILINGS AND VISIBILITY SHOULD CONTINUE
TO DROP.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM....DAS
LONG TERM.....DAS
AVIATION...LAWRENCE
Hazardous weather outlook, Mar 6, 3:17 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
317 PM CST SUN MAR 6 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
317 PM CST SUN MAR 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS

In the hours before

Special weather statement, Mar 6, 6:10 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
610 PM CST SUN MAR 6 2016

WIZ042>044-053-055-070100-
RICHLAND-JUNEAU-ADAMS-MONROE-VERNON-
610 PM CST SUN MAR 6 2016

...ISOLATED SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN
MONROE...NORTHEASTERN VERNON...JUNEAU...ADAMS AND RICHLAND
COUNTIES THROUGH 7 PM...

AT 607 PM CST...A LINE OF SHOWERS AND THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF TOMAH TO NEAR ELROY TO RICHLAND
CENTER...AND MOVING EAST AT 50 MPH.

PEA SIZE HAIL IS POSSIBLE AS THIS LINE MOVES EAST THROUGH 8 PM.

LOCATIONS IMPACTED INCLUDE AREAS NEAR...
TOMAH...RICHLAND CENTER...MAUSTON...NEW LISBON...ADAMS...ELROY...
HILLSBORO...NECEDAH...NEW ROME...BIG FLATS...ROCKBRIDGE...LINDINA...
AND AVOCA.

LAT...LON 4364 9031 4356 9031 4355 9019 4319 9019
      4321 9050 4414 9063 4415 9032 4418 9031
      4425 8978 4425 8960 4364 8960
TIME...MOT...LOC 0007Z 262DEG 52KT 4412 9049 4373 9034 4331 9039

LAWRENCE

The radar

The La Crosse radar (KARX), 75 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Juneau

When
March 6, 6:20 PM CST
Where
Juneau County, (Vok)volk Aaf Camp D
Measured
0.75 in hail
Reported by
Public
Coordinates
43.920, -90.270

Hail, Juneau

When
March 6, 6:55 PM CST
Where
Juneau County, 0.5 mi E of South Necedah
Measured
1.25 in hail
Reported by
Public
Coordinates
44.020, -90.070

Half dollar sized hail fell in Necedah.

Hail, Juneau

When
March 6, 7:01 PM CST
Where
Juneau County, 0.85 mi SE of South Necedah
Measured
0.88 in hail
Reported by
Public
Coordinates
44.010, -90.070

Hail, Juneau

When
March 6, 7:27 PM CST
Where
Juneau County, 3.48 mi E of South Necedah
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
44.020, -90.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618058, 618059, 618060, 618061.